DEAR MAYO CLINIC: Eight months ago, I was diagnosed with diabetes, and I'm having trouble keeping my blood sugar down. What could be causing this? I don't have any symptoms from the high levels of blood glucose.
ANSWER: Anyone with diabetes is going to have a bad day now and again with blood glucose control. Often, this corresponds with a known slip-up, such as eating too much at a party or forgetting to exercise. But if you are experiencing recurring episodes of higher than desired blood glucose levels, you may be able to make adjustments to get yourself back on track. With the help of your doctor, develop a plan to figure out how to get them back within your goal range.
It's common for blood glucose values to be elevated, yet not high enough to cause symptoms that you can feel. Even though you feel fine, excess blood glucose is slowly affecting the health of your nerves, blood vessels, eyes and other organs and tissues. Over time, this leads to complications such as kidney disease, loss of vision, nerve damage, heart attack and stroke.
If blood glucose levels rise high enough, you may experience symptoms such as a dry mouth, thirst, frequent urination, blurred vision and fatigue. Call your doctor promptly if your blood glucose level is above 240 milligrams per deciliter (mg/dL) and you have tested and found ketones in your urine. Ketones are toxic acids created when your body can't get energy from glucose and has to burn fat instead, as a result of insulin deficiency.
Elevated blood glucose can be caused by many factors, including:
Changes in what you eat: There may be times when you eat more food without realizing it -- such as around the holidays -- or begin consuming extra calories from a hidden source, such as a sugary beverage.
Changes in exercise habits: Exercise helps lower blood glucose levels. If the amount of exercise you get declines from your usual routine, your body may not use as much glucose, leaving more in your bloodstream.
Medications: The amount of diabetes medication required to keep your blood glucose within the desired range may need to be adjusted periodically. In addition, medications stored improperly or used after their expiration date can lose potency. Medications taken for other conditions can also affect blood glucose. Any time you start to take a new drug -- or discontinue taking a drug -- ask your doctor if it will affect your blood glucose control.
Infections: Colds, the flu or bacterial infections cause your body to produce more of the hormones that increase blood glucose. If you're sick, you may need to monitor your blood glucose more carefully and make adjustments. High glucose levels also may be caused by an infection that you don't know you have or a festering infection that isn't being adequately treated.
Medical care or major medical problem: Surgery, a heart attack, major emotional stress, an injury from an accident or a hospital stay can affect glucose-altering hormones and may involve medications or treatments that affect blood glucose. Tell your medical caregivers about your diabetes, and consider wearing a medical identification bracelet in case you can't communicate.
Treatments involving steroids -- including a steroid injection for back or joint pain, chemotherapy for cancer or treatment for autoimmune diseases such as rheumatoid arthritis -- often will cause glucose levels to rise.
The "dawn effect": This is an abnormal early-morning increase in blood glucose thought to be related to the release of hormones while you sleep. Monitoring of your blood glucose through the night may be necessary to determine if you experience the dawn effect, or if elevated morning blood glucose is due to another cause.
If your blood glucose levels are persistently above your goals, a glycosylated hemoglobin (A1C) blood test can alert you and your doctor to problems. This test is a measure of your average blood glucose level over the past three months and should be done at least two times each year. From there, work with your doctor to determine why your blood glucose is high and to identify changes in your lifestyle or medications that can help you get it back under control. -- M. Regina Castro, M.D., Endocrinology, Diabetes, Metabolism & Nutrition, Mayo Clinic, Rochester, Minn.Copyright © 2014, The Baltimore Sun